Alert archive / Kansas / River Flood Warnings in 2008
River Flood Warning 38, NWS Wichita, KS
NWS Wichita, KS issued this river flood warning at Jun 9, 2008, 8:30 AM CDT for Montgomery County, Wilson County, Kansas. It took effect at Jun 9, 2008, 3:34 PM CDT. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- Jun 9, 2008, 8:30 AM CDT (13:30 UTC)
- In effect from
- Jun 9, 2008, 3:34 PM CDT
- Expired
- Jun 10, 2008, 8:29 AM CDT
- In force
- 17 hr
- Issued by
- NWS Wichita, KS
- Flood severity
- Minor
Counties Montgomery County, KS, Wilson County, KS
The radar
The Tulsa radar (KINX), 134 km from the middle of the area, began a volume at 13:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Verdigris River at Independence (IDPK1).
- Action stage
- 28 ft
- Minor stage
- 30 ft
- Moderate stage
- 47.6 ft
- Major stage
- 53 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 07170500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at Jun 9, 6:55 AM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, Jun 9, 6:55 AM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 655 AM CDT MON JUN 9 2008 .UPDATE... .AVIATION... 12Z TAF ISSUANCE: KRSL/KSLN/KHUT/KICT/KCNU WIDESPREAD RA/TSRA TO PERSIST OVER PRIMARILY KCNU TIL 15Z DURING WHICH TIME LOCALIZED 3SM VSBYS ARE LIKELY. CIGS & VSBYS TO IMPROVE RAPIDLY WITH VFR CATEGORIES ANTICIPATED FROM 15Z ONWARD. CLEAR SKIES & LIGHT WIND COMBINED WITH SOAKED GROUNDS WILL PROMOTE LIGHT FOG DEVELOPMENT AT KCNU TOWARD END OF 12Z TAF CYCLE. NO AVIATION CONCERNS ARE/WILL BE PRESENT AT THE REMAINING TERMINALS. && .PREV DISCUSSION... /ISSUED 321 AM CDT MON JUN 9 2008/ DISCUSSION... FORECAST CHALLENGES/CONCERNS/HIGHLIGHTS WILL FOCUS ON RAIN/THUNDERSTORM CHANCES THIS MORNING-TODAY...THUNDERSTORM CHANCES TUESDAY NIGHT...THEN AGAIN WEDNESDAY NIGHT THROUGH THURSDAY...AND POSSIBLY BEYOND. SHOWERS/THUNDERSTORMS CONTINUE TO FESTER ACROSS THE AREA EARLY THIS MORNING...BEING AIDED BY RIGHT-REAR QUAD OF UPPER JET AHEAD OF POTENT SHORTWAVE TROUGH...AND 850-700MB ISENTROPIC ASCENT/MOISTURE TRANSPORT. BEST MOISTURE TRANSPORT/ISENTROPIC ASCENT WILL FOCUS ACROSS PORTIONS OF SOUTH-CENTRAL AND ESPECIALLY SOUTHEAST KANSAS THIS MORNING...SO CONTINUED FLASH FLOOD WATCH THERE UNTIL 1PM. THINKING GOOD MAJORITY OF PRECIPITATION WILL SHIFT SOUTHEAST OF THE AREA BY THEN. ZONE OF 700MB FRONTOGENESIS AHEAD OF APPROACHING SHORTWAVE WILL LIKELY AID IN SCATTERED SHOWER/THUNDERSTORM ACTIVITY FOR A TIME THIS MORNING FARTHER NORTH/NORTHWEST. FOR ALL AREAS...NOT ANTICIPATING SEVERE STORMS...AS AIRMASS HAS BEEN WORKED OVER PRETTY GOOD. THIS AFTERNOON...MODELS DEPICT A WEAK CONVERGENCE ZONE MOVING INTO CENTRAL KS FROM THE NORTHWEST. AMPLE SUNSHINE...RESIDUAL LOW-LEVEL MOISTURE AND STEEP LAPSE RATES OWING TO COLD AIR ALOFT UNDERNEATH SHORTWAVE TROUGH...MAY RESULT IN A FEW THUNDERSTORMS THIS AFTERNOON ACROSS CENTRAL KANSAS. NOT ANTICIPATING SEVERE WEATHER DUE TO LIMITED INSTABILITY AND CONVERGENCE...BUT ACTIVITY COULD PRODUCE GUSTY WINDS AND SMALL HAIL. COULD SEE SOME PATCHY FOG TONIGHT OVER SOUTHEAST KANSAS...DUE TO RADIATIONAL COOLING...LIGHT WINDS AND RESIDUAL LOW-LEVEL MOISTURE. NOT ANTICIPATING WIDESPREAD DENSE FOG. DESPITE RAPID MOISTURE RETURN...REMOVED POPS FOR TUESDAY DUE TO LARGE CAP AND POOR LIFT TO FORCE PARCELS THROUGH THE CAP. HOWEVER...800-700MB WARM/MOIST ADVECTION WILL INCREASE TUESDAY NIGHT...ON EDGE OF ADVANCING ELEVATED MIXED LAYER/CAP...AS POTENT WESTERN CONUS TROUGH CONTINUES TO DIG SOUTHEAST. SO THINKING A FEW STORMS MAY FORM OVER CENTRAL KANSAS TUESDAY NIGHT. REMOVED POPS FOR WEDNESDAY TOO...AS DRYLINE SHOULD REMAIN TO THE WEST OF THE FORECAST AREA...LEAVING A CAPPED WARM-SECTOR AIRMASS EAST OF THE DRYLINE. HOWEVER...STRENGTHENING LOW-PRESSURE ACROSS THE HIGH PLAINS IN RESPONSE TO THE APPROACHING WESTERN CONUS TROUGH WILL LIKELY RESULT IN NEAR WIND ADVISORY CRITERIA WINDS WEDNESDAY. LIKELY THE BEST CHANCE FOR THUNDERSTORMS/SEVERE WEATHER/HEAVY RAINFALL WILL ARRIVE FOR WEDNESDAY NIGHT THROUGH POSSIBLY FRIDAY. DESPITE SOME DIFFERENCES BETWEEN THE GFS AND ECMWF REGARDING TIMING...STRENGTH...PLACEMENT AND AMPLITUDE...BOTH MODELS PROGRESS A RATHER SIGNIFICANT MID/UPPER TROUGH ACROSS THE NORTHERN/CENTRAL PLAINS...ALONG WITH AN ASSOCIATED COLD FRONT DURING THIS TIME. AMPLE FORCING...INSTABILITY AND DEEP LAYER SHEAR WOULD SUGGEST SEVERE STORMS...ESPECIALLY WEDNESDAY NIGHT AND THURSDAY. AS IS OFTEN THE CASE DURING THE SUMMER MONTHS ACROSS THE CENTRAL PLAINS...DUE TO UPPER FORCING MOSTLY REMAINING NORTH OF THE AREA...THIS FRONT MAY TEND TO STALL OUT SOMEWHERE ACROSS THE AREA THURSDAY NIGHT/FRIDAY...WHICH WOULD ENHANCE THE HEAVY RAINFALL AND FLOODING THREAT. STAY TUNED. KLEINSASSER AVIATION... 06Z TAF ISSUANCE: KRSL/KSLN/KHUT/KICT/KCNU NUMEROUS TSRA TO PERSIST ACROSS SRN KS...PRIMARILY KICT & KCNU... WHERE LOCALIZED VSBYS 3SM (+)TSRA & CIGS OVC025CB ARE LIKELY TIL 14-15Z. CIGS & VSBYS IMPROVE RAPIDLY THEREAFTER WITH ALTOCUMULUS DEBRIS FROM OVERNIGHT CONVECTION ANTICIPATED. EPS && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 78 56 86 72 / 30 0 10 20 HUTCHINSON 80 56 87 72 / 20 0 10 20 NEWTON 78 55 85 71 / 20 0 10 20 ELDORADO 77 56 84 71 / 40 0 10 10 WINFIELD-KWLD 77 56 85 71 / 80 0 10 10 RUSSELL 83 55 89 71 / 20 0 10 20 GREAT BEND 82 56 89 72 / 20 0 10 20 SALINA 81 56 86 72 / 20 0 10 20 MCPHERSON 80 56 86 72 / 10 0 10 20 COFFEYVILLE 74 56 85 71 / 90 10 10 10 CHANUTE 75 56 84 71 / 80 10 10 10 IOLA 75 57 84 71 / 70 0 10 10 PARSONS-KPPF 75 56 84 71 / 90 10 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR KSZ071-072- 093>096-098>100. &&
Hazardous weather outlook, Jun 9, 4:25 AM CDT, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 425 AM CDT MON JUN 9 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-100930- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 425 AM CDT MON JUN 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT AREAS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS MAINLY SOUTHEAST KANSAS INTO THE AFTERNOON HOURS. SEVERE WEATHER IS NOT ANTICIPATED...BUT ADDITIONAL HEAVY RAINFALL AND LOCALIZED FLOODING MAY OCCUR. PLEASE REFER TO THE LATEST FLASH FLOOD WATCH FOR DETAILS. AN ISOLATED THUNDERSTORM OR TWO WILL BE POSSIBLE ACROSS CENTRAL KANSAS THIS AFTERNOON THROUGH MID EVENING...AS A WEAK FRONTAL BOUNDARY APPROACHES FROM THE NORTHWEST. ANYTHING THAT DEVELOPS WILL HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS AND SMALL HAIL. PATCHY FOG WILL BE POSSIBLE TONIGHT ACROSS SOUTHEAST KANSAS...DUE TO CLEAR SKIES...LIGHT WINDS AND RECENT RAINFALL. WIDESPREAD DENSE FOG IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A FEW STRONG STORMS WILL BE POSSIBLE GENERALLY NORTHWEST OF THE KANSAS TURNPIKE ON TUESDAY NIGHT...AS RELATIVELY WARM AND MOIST AIR SURGES NORTHEAST OVER THE AREA. THE STRONGEST ACTIVITY WILL BE CAPABLE OF DIME SIZE HAIL AND GUSTY WINDS. MORE THUNDERSTORMS ARE FORECAST FOR MOST AREAS FROM WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...AND POSSIBLY INTO THE WEEKEND...AS AN UPPER LEVEL DISTURBANCE AND ASSOCIATED COLD FRONT APPROACH FROM THE NORTHWEST. THIS ACTIVITY MAY BE SEVERE...ESPECIALLY WEDNESDAY NIGHT THROUGH THURSDAY...CAPABLE OF LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. HEAVY RAINFALL AND LOCALIZED FLOODING WILL ALSO BE POSSIBLE...AS THE FRONTAL BOUNDARY MAY STALL OUT SOMEWHERE ACROSS THE AREA. UNCERTAINTY STILL EXISTS REGARDING THIS STORM SYSTEM...SO ONE SHOULD LISTEN FOR LATER HAZARDOUS WEATHER OUTLOOKS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT MAY BE NEEDED WEDNESDAY NIGHT AND THURSDAY. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KLEINSASSER
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 7:05 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 55 min |
| Jun 8, 7:33 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Greenwood, Neosho, Wilson, Woodson | 57 min |
| Jun 8, 7:36 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chautauqua, Cowley, Elk | 54 min |
| Jun 8, 7:58 PM CDT | Severe Thunderstorm Warning | ICT | Elk, Greenwood | 47 min |
| Jun 8, 8:28 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk, Labette, Montgomery, Neosho, Wilson | 77 min |
| Jun 8, 8:36 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho, Wilson, Woodson | 69 min |
| Jun 8, 9:42 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho | 23 min |
| Jun 8, 10:26 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 46 min |
| Jun 8, 10:36 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Reno, Rice | 54 min |
| Jun 8, 11:10 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, McPherson, Rice | 20 min |
| Jun 9, 5:15 AM CDT | Areal Flood Warning | ICT | Allen, Greenwood, Woodson | 18 hr |
| Jun 9, 7:23 AM CDT | Areal Flood Warning | ICT | Chautauqua, Elk, Labette, Montgomery, Neosho, Wilson | 17 hr |
| Jun 9, 7:40 AM CDT | River Flood Warning | ICT | Wilson | 25 hr |
| Jun 9, 8:30 AM CDT | River Flood Warning | ICT | Wilson | 12 hr |
| Jun 9, 8:37 AM CDT | River Flood Warning | ICT | Allen, Neosho | 30 hr |
| Jun 9, 8:37 AM CDT | River Flood Warning | ICT | Neosho | 48 hr |
| Jun 9, 8:37 AM CDT | River Flood Warning | ICT | Labette, Neosho | 72 hr |
| Jun 9, 8:37 AM CDT | River Flood Warning | ICT | Labette | 3 days |
| Jun 9, 3:01 PM CDT | Wind Advisory | ICT | Barton, Russell | 30 hr |
Nearby
River Flood Warnings in Kansas, 2008Every river flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.